Prescription Drug Abuse Kills Girl At 14

2 min



When the issue of drug abuse is raised, it is often misconstrued. For whatever reasons people think the only drugs that can be abused are narcotics and other hard substances. Well, news flash people, using any other drug without a professional’s prescription is an abuse on drugs.
Prescription drug abuse is the use of a medication without a prescription, in a way other than as prescribed, or for the experience or feelings elicited. According to several national surveys, prescription medications, such as those used to treat pain, attention deficit disorders, and anxiety, are being abused at a rate second only to marijuana among illicit drug users. The consequences of this abuse have been steadily worsening, reflected in increased treatment admissions, emergency room visits, and overdose deaths. A 14 year old girl unfortunately has suffered the latter.
A-14-year-old girl from Kano in Nigeria, Amina Ibrahim has died after suffering a brutal reaction from consuming popular antibiotic drug, Septrin. Amina allegedly purchased the medicine from the 19-year-old son of the pharmacist who was manning the pharmacy at the time. After taking the medicine that was prescribed to her by the non-professional, she immediately started to react to it and within an hour, developed severe burns on her face and neck. She was later diagnosed with Stevens-Johnson syndrome, a “rare, serious disorder of skin and mucous membranes” that is usually caused from reaction to a medication or an infection.
SEPTRIN is an antibiotic used to treat infections caused by bacteria. Septrin can be used to treat lung infections such as bronchitis, ear infections such as otitis media, an infection called nocardiosis, it can affect the lungs, skin and brain. There are instances that one would be advised not to take it thus if the patient has an existing condition.
Potentially life-threatening skin rashes (Stevens-Johnson syndrome, toxic epidermal necrolysis) have been reported with the use of Septrin appearing initially as reddish target-like spots or circular patches often with central blisters on the trunk. Obviously this girl had no idea she was allergic to septrin.
Now who do we apportion blame to, the girl or the non-professional pharmacist for not asking why and what she was using the drug for?. A lot of similar issues happen just because the pharmacist had left the outlet in the hands of someone who would look for condoms everywhere when it sits right infront of them.
Amina died at the Mohammed Abdullahi Wase Specialist Hospital in Kano State. Another lost life due to someone’s negligence and incompetence.
*Warning Graphic Images* The photos of Amina after she reacted to the drugs can be viewed at this link.


GC Staff Ob